Alert archive / Missouri / Flash Flood Watches in 2009
Flash Flood Watch 14, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at Aug 17, 2009, 4:09 AM CDT for 7 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2009, 4:09 AM CDT (09:09 UTC)
- Expired
- Aug 17, 2009, 3:26 PM CDT
- In force
- 11 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Adams County, IL, Brown County, IL, Pike County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 11:30 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 16, 11:30 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1130 PM CDT SUN AUG 16 2009 .UPDATE... /947 PM CDT SUN AUG 16 2009/ SFC CDFNT AT 02Z EXTENDS FROM FAR NRN OK NEWD THRU SERN KS INTO THE KC METRO AREA AND INTO NCNTRL MO. FRONT CONTINUES TO SHOW SOME SLIGHT FORWARD PUSH STILL...BUT IT IS ALMOST AT A STANDSTILL AS A WEAK LO PRES WAVE FORMS UPSTREAM IN THE SRN HI PLAINS. MAIN FOCUS FOR TSRA DEVELOPMENT IS PERSISTENT MOISTURE CONVERGENCE AND WAA AT THE LO LEVELS BTWN SFC AND H850 IN A VERY MOIST (AROUND 2 INCH PWATS) AND MODERATELY UNSTABLE ENVIRONMENT. ENHANCEMENT WILL COME FROM A RELATIVELY WEAK LO LEVEL JET NOSING INTO SERN KS AND A FAVORABLE QUADRANT OF AN UPPER LEVEL SPEED MAX LATER TONIGHT. MUCH OF THIS WILL COME TOGETHER LARGELY TO OUR W AND N...ALTHOUGH SOME AREAS IN THE FAR NWRN FA...AROUND KNOX AND LEWIS COUNTIES MAY SEE HEAVY RAINFALL...AND PERHAPS ANOTHER TIER OF COUNTIES FURTHER S. FFG VALUES ARE STILL ON THE HIGH SIDE AND WITH BEST FOCUS REMAINING TO THE N AND W...PREFER TO GO FFA-FREE AT THIS JUNCTURE BUT ACKNOWLEDGE THE HI-EFFICIENCY RAINFALL RATES WITH A LOCALLY HEAVY RAINFALL MENTION. FORWARD-PROP VECTORS PARALLEL TO ORIENTATION OF FRONT FORESHADOW HEAVY RAINFALL POTENTIAL SOMEWHERE OUT OF THIS EVENT...BUT STILL BELIEVE IT WILL BE MORE WITHIN THE FRONTAL ZONE TO OUR N AND W. FARTHER TO THE S...LOOK FOR SCT-COVERAGE FOR TSRA REMAINDER OF THE NIGHT...ESPECIALLY EARLY ON IN WAKE OF H850 THETA-E ADVECTION. AREA OF STRATIFORM RAIN AROUND MARION COUNTY ILLINOIS FINALLY DISSIPATING. TEMPS ALREADY NEAR FORECAST LOWS...AND MADE A FEW TWEAKS...BUT WITH MOCLDY SKIES EXPECTED AND STILL IN THE /WARM SECTOR/...DON/T LOOK FOR MUCH MOVEMENT ON THEM OVERNIGHT. TES && .DISCUSSION... /310 PM CDT SUN AUG 16 2009/ MAIN FORECAST CONCERN IS CHANCE OF RAIN INTO MIDWEEK. WILL USE A COMPROMISE OF THE NAM/GFS MASS FIELDS AS A GUIDE THE NEXT FEW DAYS...THOUGH HAVE TRIED TO PLAY DOWN ANY CONVECTIVE FEEDBACK. MCS THAT DEVELOPED OVER NRN/WRN MO EARLY TODAY HAS MAINTAINED ITSELF AS IT AS MOVED EWD IN AN A BROAD AREA OF 925-850MB MOISTURE CONVERGENCE UNDER WEAK ASCENT SUPPLIED BY WEAK SHORTWAVE MOVING NEWD ACROSS MO/IL. THE 00Z NSSL WRF CONTINUES DEPICT THIS AREA OF RAIN PRETTY WELL AND SHOWS IT MOVING SEWD ACROSS THE CWA INTO EARLY EVENING BEFORE DISSIPATING AS THE SHORTWAVE MOVES OF TO THE NW AND LOW LEVEL FORCING DIMINISHES. SO HAVE CONCENTRATED HIGH CHANCE/LIKELY POPS OVER THE CNTRL AND SERN PART OF THE CWA THIS EVENING. HAVE GONE WITH JUST CHANCES POPS AFTER 06Z TONIGHT AS SCT SHRA/TSRA MAY REDEVELOP AS WEAK LOW LEVEL FORCING INCREASES AGAIN LATE TONIGHT OVER CNTRL AND NERN MO/W CNTRL IL. A FEW STRONG TSRA IS STILL POSSIBLE THIS EVENING GIVEN MLCAPES OVER 1500 J/KG OVER THE SRN AND ERN PART OF THE CWA. TSRA WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL GIVEN THE PWATS AROUND 2 INCHES...THOUGH LINE OF STORMS HAS BEEN PROPAGATING EWD THIS AFTN AND FFG VALUES ARE QUITE HIGH WHICH SHOULD MITIGATE FLASH FLOOD THREAT IN THE NEAR TERM. CHANCE OF STORMS WILL CONTINUE THROUGH MIDWEEK AS THE COLD FRONT NOW OVER CRNTRL IA/NWRN MO MOVES SEWD AND SLOWS ITS FORWARD PROGRESS AS IT ALIGNS ITSELF UNDER THE UPPER FLOW. HAVE LIKELY POPS GOVING OVER THE NWRN HALF OF THE CWA TOMORROW ALONG THE FRONT AS THERE WILL BE DECENT LOW LEVEL FORCING ALONG WITH SOME LARGE SCALE ASCENT PROVIDED BY ANOTHER SHORTWAVE. THERE IS A BETTER CHANCE FOR SEVERE THUNDERSTORMS TOMORROW AS FORECAST MLCAPES INCREASE TO NEAR 2000 J/KG ALONG THE FRONT AND DEEP LAYER SHEAR WILL BE SLIGHTLY BETTER. WILL THEN MAINTAIN CHANCE POPS THROUGH MIDWEEK ALONG THE FRONT GIVEN STALLED FRONT WITH SOME WEAK FORCING. FOLLOWED NAM/GFS MOS FOR TEMPS AS THEY ARE IN GOOD AGREEMENT AND LOOK REASONABLE. GFS/ECWMF IS SHOWING SOMEWHAT BETTER CONTINUITY AND AGREEMENT LATE WEEK/NEXT WEEKEND. THEY HAVE BEEN IN GOOD AGREEMENT FOR A FEW DAYS THAT TROUGH WILL DIG SEWD INTO THE NRN PLAINS BY MIDWEEK AND MOVE SLOWLY SEWD INTO THE WRN GREAT LAKES BY FRIDAY. THERE HAS ALSO BEEN GOOD AGREEMENT THAT THE ACCOMPANYING SURFACE FRONT WILL MOVE ACROSS THE CWA ON THURSDAY. WILL UP POPS TO LIKELIES IN THE NRN CWA ON WED. NIGHT AND USED HIGH CHANCE POPS ON THURSDAY GIVEN THE GOOD CONTINUITY AND THE UNUSUALLY STRONG UPPER LOW FOR AUGUST. THE NEW 12Z GFS HAS NOW COME MORE IN LINE WITH THE MUCH SLOWER 00Z ECMWF WHICH LINGERS THE UPPER LOW OVER THE OHIO VALLEY THROUGH NEXT WEEKEND. IF THIS IS THE CASE...THERE COULD BE ISOLD/SCT SHRA OVER IL COUNTIES THIS WEEKEND...BUT THIS SOLUTION STILL SEEMS LIKE AN OUTLIER AMONGST THE GEFS MEMBERS SO WENT DRY FROM FRIDAY ON FOR NOW. TEMPERATURES ARE A MIX OF CONTINUITY AND HPC GUIDANCE. BRITT && .AVIATION... /1130 PM CDT SUN AUG 16 2009/ FOR THE 06Z TAFS...SECOND ROUND OF STORMS HAVE EXITED TAF SITES...THOUGH SOME STORMS/SHOWERS MAY STILL BE POSSIBLE AROUND KUIN SO HAVE VCTS MENIONED THROUGH 09Z. OTHERWISE...ISSUE FOR EARLY THIS MORNING WILL BE SOME LIGHT FOG...SO HAVE MVFR VSBYS FROM 09Z TO 13Z/14Z TIMEFRAME. THEN ISSUE WILL BE RAIN CHANCES DUE TO FRONTAL BOUNDARY LATER THIS MORNING AND THROUGH THE AFTERNOON HOURS. MODELS STILL HAVING PROBLEMS WITH BOUNDARY AND TIMING OF ANY ACTIVITY. FOR NOW HAVE VCTS FOR KUIN AROUND 13Z AND FOR KCOU AROUND 16Z WITH TEMPO OF MVFR CIGS/VSBYS/TRWS FOR THE AFTERNOON HOURS. AS FOR KSUS/KSTL ...MODELS SHOWING BETTER CHANCES OF RWS/TRWS FOR THE AFTERNOON HOURS SO CHANGED PROB30 GROUPS TO TEMPO GROUPS FROM 19Z TO 23Z. ALL SITES SHOULD DRY OUT BY THE LATE AFTERNOON/EARLY EVENING TIMEFRAME. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 16, 9:22 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 922 PM CDT SUN AUG 16 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 922 PM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY...ESPECIALLY FOR PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED...WITH LOCALLY HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS A FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS ON MONDAY AND MONDAY NIGHT COULD BE SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
In the hours before
Special weather statement, Aug 17, 2:17 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 217 AM CDT MON AUG 17 2009 ILZ095-096-170800- ADAMS IL-BROWN IL- 217 AM CDT MON AUG 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR ADAMS AND BROWN COUNTIES UNTIL 300 AM CDT... AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MENDON...OR 9 MILES NORTHEAST OF QUINCY... MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAMP POINT... GOLDEN... CLAYTON... BUCKHORN... MOUNT STERLING... PALOMA... COATSBURG... COLUMBUS... LIBERTY... CHATTON... LA PRAIRIE... KELLERVILLE... MOUND STATION... RIPLEY... COOPERTOWN... VERSAILLES... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. GKS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:54 PM CDT | Flash Flood Warning | LSX | Knox | 6 hr |
| Aug 17, 1:57 AM CDT | Flash Flood Warning | LSX | Knox, Lewis, Marion, Monroe, Shelby | 4 hr |
| Aug 17, 11:44 AM CDT | Flash Flood Warning | LSX | Shelby | 6 hr |
| Aug 17, 2:16 PM CDT | Areal Flood Advisory | LSX | Knox, Lewis, Marion, Monroe, Ralls | 5 hr |
| Aug 17, 3:10 PM CDT | River Flood Warning | LSX | Lewis | 28 hr |
| Aug 17, 5:14 PM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis, City of Saint Louis | 6 hr |
| Aug 17, 5:28 PM CDT | Areal Flood Warning | LSX | Shelby | 12 hr |
| Aug 16, 7:12 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 48 min |
Nearby
Flash Flood Watches in Missouri, 2009Flash Flood Watches in Illinois, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.